Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 180, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 13, 2004, 12:40 AM CDT for Crawford County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2004, 12:40 AM CDT (05:40 UTC)
- Expired
- Jun 13, 2004, 1:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Crawford County, KS
The radar
The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1066 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 130540 SVRSGF KSC037-130645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1241 AM CDT SUN JUN 13 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS. * UNTIL 145 AM CDT. * AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SCAMMON TO ARCADIA...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF PITTSBURG TO 13 MILES SOUTH OF FORT SCOTT...AND MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN CRAWFORD COUNTY...INCLUDING THE TOWNS OF ARMA...LONE OAK... POLK...CHEROKEE...RINGO...FRANKLIN...CHICOPEE...CROWEBURG... PITTSBURG AND FRONTENAC. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3768 9487 3734 9492 3734 9466 3767 9463 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 12:01 AM CDT, 39 minutes earlier.
Area forecast discussion, Jun 13, 12:01 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1201 AM CDT SUN JUN 13 2004 ...MESOSCALE CONVECTIVE DISCUSSION... CONVECTION BEGINNING TO INCREASE ACROSS THE CWA AS OUTFLOWS FROM STORMS IN KANSAS CONTINUE TO MOVE ACROSS THE AREA. ETA 850-300MB LAYER OMEGA INDICATES BEST INSTABILITY CURRENTLY ASSOCIATED WITH STORMS OVER NORTHERN KANSAS AND MISSOURI. BY 06Z BEST INSTABILITY SHIFTS TO THE SOUTH OVER KANSAS/MISSOURI LINE. CORFIDI VECTORS INDICATED STORMS WILL MOVE TO THE SOUTH WITH THE POTENTIAL FOR BACK BUILDING CELLS. THIS IS EVIDENT WITH THE STORMS OVER CENTRAL KANSAS. 45KT 850MB JET INTERACTING WITH THE OUTFLOW BOUNDARY SLOWLY MOVING SOUTH WITH STORMS BUILDING TO THE SOUTHWEST ALONG THE BOUNDARY. THINK THAT THE 850MB JET WILL LAY OVER FROM THE WEST TO SOUTHWEST AND PROVIDE THE FOCUS FOR AN INCREASE IN CONVECTION OVER THE CWA. FLOODING POTENTIAL WILL LIKELY INCREASE ACROSS THE WESTERN PORTIONS OF THE CWA. STORMS OVER CENTRAL MISSOURI AND SE KANSAS PRODUCING WINDS TO 50-60 MPH. STORM SPEED...HEAVY RAIN AND 30-40KT MIDLEVEL WINDS SEEM TO BE BEING TRANSLATED TO THE SURFACE. SHOULD CONTINUE TO SEE GUSTY WINDS AS THE STORMS MOVE TO THE EAST. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT. KS...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT. HATCH
Hazardous weather outlook, Jun 12, 7:51 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT SAT JUN 12 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
751 PM CDT SAT JUN 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS WITH:
ISOLATED DAMAGING WINDS IN EXCESS OF 60 MPH...
SCATTERED LARGE HAIL UP TO THE SIZE OF HALF DOLLARS...
AND LOCALLY HEAVY RAINFALL AND FLASH FLOODING.
AREAS AFFECTED AND TIMING:
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS MAINLY
WESTERN PORTIONS OF THE OUTLOOK AREA. AFTER MIDNIGHT ADDITIONAL
THUNDERSTORMS WILL MOVE INTO THE OUTLOOK AREA FROM THE NORTH AND
WEST....POSSIBLY REACHING SOUTH CENTRAL MISSOURI BY SUNRISE.
DISCUSSION:
EARLIER THUNDERSTORMS HAVE STABILIZED THE LOWEST LEVELS OF THE
ATMOSPHERE OVER MUCH OF THE OUTLOOK AREA. BY LATE EVENING INTO THE
OVERNIGHT HOURS...A LOW LEVEL JET IS FORECAST TO DEVELOP
AND TRANSPORT WARM AND VERY UNSTABLE AIR NORTHWARD OVER TOP THE
COOLER MORE STABLE AIR MASS IN PLACE ACROSS THE OUTLOOK AREA. THIS
WILL SET THE STAGE FOR SCATTERED TO NUMEROUS THUNDERSTORMS
OVERNIGHT...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE.
THE PRIMARY SEVERE THREAT WILL BE FROM LARGE HAIL...HOWEVER SHOULD
THE THUNDERSTORMS ORGANIZE INTO A WELL DEVELOPED SQUALL LINE
THEN DAMAGING WINDS COULD BECOME A CONCERN AS WELL.
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF
ONE TO TWO INCHES PER HOUR...WHICH COULD LEAD TO FLASH FLOODING. A
FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE
THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 11 PM.
BROWNING/IZZIIn the hours before
Special weather statement, Jun 12, 7:17 PM CDT, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 717 PM CDT SAT JUN 12 2004 MOZ078-079-089>091-094>096-102>105-130200- BARRY-CEDAR-CHRISTIAN-DADE-DOUGLAS-GREENE-LAWRENCE-OZARK-POLK-STONE- TANEY-WEBSTER- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...MONETT... MOUNT VERNON...OZARK...SPRINGFIELD AND STOCKTON. 717 PM CDT SAT JUN 12 2004 SEVERE THUNDERSTORM WATCH NUMBER 449 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CEDAR...CHRISTIAN...DADE...DOUGLAS...GREENE...LAWRENCE... OZARK...POLK...STONE...TANEY AND WEBSTER. KSZ073-097-101-MOZ066-077-088-093-101-130200- BARTON-BOURBON-CHEROKEE-CRAWFORD-JASPER-MCDONALD-NEWTON-VERNON- INCLUDING THE CITIES OF...FORT SCOTT...JOPLIN...NEOSHO... NEVADA AND PITTSBURG. 717 PM CDT SAT JUN 12 2004 SEVERE THUNDERSTORM WATCH NUMBER 449 REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...JASPER...MCDONALD...NEWTON AND VERNON. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT... JOPLIN...NEOSHO...NEVADA AND PITTSBURG. A VERY WARM AND HUMID AIRMASS REMAINS IN PLACE OVER THE REGION...AND ADDITIONAL THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE OVER FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. THUNDERSTORM DEVELOPMENT IS MORE LIKELY TOWARD MIDNIGHT...BUT DOES REMAIN POSSIBLE THROUGH EARLY THIS EVENING. BOOKBINDER
Special weather statement, Jun 12, 8:16 PM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 816 PM CDT SAT JUN 12 2004 KSZ073-097-101-MOZ066-077-088-130400- BARTON-BOURBON-CHEROKEE-CRAWFORD-JASPER-VERNON- INCLUDING THE CITIES OF...FORT SCOTT...JOPLIN...NEVADA AND PITTSBURG. 816 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 454... IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...JASPER AND VERNON. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS TORNADO WATCH INCLUDE FORT SCOTT...JOPLIN... NEVADA AND PITTSBURG. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION. BOOKBINDER
Special weather statement, Jun 12, 8:33 PM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 833 PM CDT SAT JUN 12 2004 KSZ073-097-MOZ066-077-13215- BARTON-BOURBON KS-CRAWFORD KS-VERNON- 833 PM CDT SAT JUN 12 2004 ...SIGNIFICANT WEATHER ADVISORY... A LINE OF SEVERE THUNDERSTORMS OVER SOUTHEAST KANSAS IS MOVING EASTWARD AT 40 MPH. THIS LINE OF SEVERE THUNDERSTORMS COULD PRODUCE DAMAGING WINDS IN EXCESS OF 70 MPH AS WELL AS HAIL TO THE SIZE OF QUARTERS. THIS LINE OF SEVERE THUNDERSTORMS WILL MOVE INTO WESTERN BOURBON AND NORTHWEST CRAWFORD COUNTY BY 910 PM...AND IF IT HOLDS TOGETHER WILL AFFECT THE FOLLOWING LOCATIONS... UNION TOWN AND WALNUT BY 920 PM... FORT SCOTT AND FARLINGTON BY AROUND 940 PM... AND DEERFIELD AND MOUNDVILLE BY BY AROUND 1000 PM. PERSONS IN THESE AREAS SHOULD PREPARE NOW FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS. SEVERE THUNDERSTORM WARNINGS WILL LIKELY BE ISSUED SHORTLY FOR BOURBON AND CRAWFORD COUNTIES. IZZI
Special weather statement, Jun 12, 10:00 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 1000 PM CDT SAT JUN 12 2004 KSZ073-097-MOZ055>058-066>070-077>081-130800- BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CRAWFORD-DALLAS-HICKORY-LACLEDE- MARIES-MILLER-MORGAN-POLK-PULASKI-ST. CLAIR-VERNON- INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD... FORT SCOTT...LEBANON...NEVADA...OSAGE BEACH...PITTSBURG AND STOCKTON. 1000 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 456...IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...BENTON...CAMDEN...CEDAR...DALLAS...HICKORY...LACLEDE... MARIES...MILLER...MORGAN...POLK...PULASKI...ST. CLAIR AND VERNON. IN KANSAS: BOURBON AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...LEBANON...NEVADA...OSAGE BEACH...PITTSBURG AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION. BOOKBINDER
Local storm report, Jun 12, 11:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1140 PM CDT SAT JUN 12 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 PM FLOOD CARTHAGE 37.17N 94.32W
06/12/2004 JASPER MO LAW ENFORCEMENT
NUMEROUS ROADS REPORTED WATER COVERED ACROSS THE COUNTY.
CITY ROADS IN CARTHAGE FLOODED.
1120 PM HAIL 4 N CARTHAGE 37.23N 94.32W
06/12/2004 0.88 INCH JASPER MO LAW ENFORCEMENT
FEHLocal storm report, Jun 13, 12:19 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 AM CDT SUN JUN 13 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND DMG COLE CAMP 38.47N 93.20W
06/12/2004 BENTON MO LAW ENFORCEMENT
GARAGE DESTROYED.
1200 AM TSTM WND DMG VERSAILLES 38.43N 92.83W
06/13/2004 MORGAN MO LAW ENFORCEMENT
POWER OUTAGES AND POWERLINES DOWN FROM STOVER TO
VERSAILLES.
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:58 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 62 min |
| Jun 13, 2:58 AM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 6 hr |
| Jun 13, 5:31 AM CDT | Flash Flood Warning | SGF | Bourbon | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.